Anticoagulant therapy linked to high rate of errors
OAKBROOK TERRACE, Ill., Sept. 24 /PRNewswire-USNewswire/ -- A number of recent high profile errors related to commonly used blood thinners highlight a safety issue that too frequently results in harm or even death to patients, according to a Joint Commission alert issued today that offers solutions to this medication safety issue.
The Joint Commission's new Sentinel Event Alert urges greater attention to the dangers associated with anticoagulants, life-saving medications that also present serious risks when administered incorrectly or in error. Patients being treated with these medications must be closely monitored and screened for drug and food interactions, given that commonly used anticoagulants such as heparin and warfarin have narrow therapeutic ranges and a high potential for complications. Adding to the problem is a lack of standardized naming, labeling and packaging of anticoagulants that create confusion and lead to devastating errors.
Anticoagulant medication errors are such a serious patient safety issue that The Joint Commission addresses these types of errors in the 2008 National Patient Safety Goals, with full implementation of the requirements expected by January 1, 2009 for hospitals, outpatient clinics, home care and long term care organizations across the United States. In addition, The Joint Commission's medication management standards require organizations to pay particular attention to high-risk drugs such as anticoagulants in order to improve safety.
"Anticoagulants are vital to maximizing the effectiveness of many
medical treatments and surgical procedures that benefit patients, but the
systems necessary to ensure that these drugs are used safely are not
adequate," says Mark R. Chassin, M.D., M.P.P., M.P.H.., president, The
Joint Commission. "The strategies contained in this Alert give health care
organizations and caregivers the tools to make a difference i
|SOURCE The Joint Commission|
Copyright©2008 PR Newswire.
All rights reserved